Recurrent serotonin syndrome during low-dose venlafaxine treatment in a patient with reduced CYP2D6 activity
Related Experiment Video
Updated: Oct 1, 2026

Vagus Nerve Stimulation As an Adjunctive Neurostimulation Tool in Treatment-resistant Depression
Published on: January 7, 2019
Lara Nora Ananda Bouti1, Adriana Graenicher2, Aurélien Simona3
1Division of Clinical Pharmacology and Toxicology, Department of Acute Care Medicine, Geneva University Hospitals, Geneva, Switzerland lara.bouti@hug.ch.
Abstract:
Serotonin syndrome is a potentially life-threatening toxicity diagnosed clinically and characterised by a variable clinical presentation.Spontaneous clonus in a patient receiving a serotonergic antidepressant should prompt immediate consideration of serotonin syndrome, even when the prescribed dose and measured drug concentrations are not high.Unexpected toxicity at low doses should also prompt a systematic review of pharmacokinetic interactions, organ function and pharmacogenetic susceptibility.A man in his late 70s with transthyretin amyloidosis experienced at least five episodes of serotonin syndrome (four on venlafaxine immediate release (IR) ≤75 mg/day), all meeting Hunter criteria.Trough plasma concentrations revealed markedly elevated exposure relative to the administered venlafaxine dose. At the highest measured dose, venlafaxine and O-desmethylvenlafaxine (ODV) concentrations were 377 nmol/L and 1330 nmol/L, respectively, yielding an active moiety concentration of 1707 nmol/L. All trough concentrations exceeded the expected values for a 75 mg dose (venlafaxine ~38 nmol/L, ODV ~330 nmol/L, active moiety ~365 nmol/L), while remaining within the therapeutic reference range of approximately 518-2220 nmol/L. The metabolite to parent ratio was low, suggestive of reduced CYP2D6 activity.
Related Concept Videos
Antidepressant Drugs: MAOIs and Other Agents
Nonlinear Pharmacokinetics: Dependence of Elimination Half-Life and Dose Clearance
A study on guinea pigs examined the...
Antidepressant Drugs: Tricyclics, SSRIs, and SNRIs
Drugs Affecting GI Tract Motility: Serotonin Receptor Agonists
Antidepressant Drugs: Overview
G Protein-coupled Receptors